Virginia, 2015

Damaging Wind in Virginia, June 13, 2015

June 13, 2015 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a weak trough of low pressure produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a weak trough of low pressure produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 13, 12:59 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 13, 12:59 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT SAT JUN 13 2015

.SYNOPSIS...
A WEAK BACKDOOR COLD FRONT WILL DROP ACROSS THE REGION TONIGHT
AND DISSIPATE OVER THE AREA ON SUNDAY. TEMPERATURES WILL COOL
SLIGHTLY ON SUNDAY...MAINLY ALONG THE COAST AS WINDS BRIEFLY
BECOME ONSHORE. OTHERWISE...HOT AND MODERATELY HUMID CONDITIONS
WILL PREVAIL INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATE MORNING WX ANALYSIS DEPICTS A SFC COLD FRONT NEAR THE MASON
DIXON LINE...WITH A WEAK PRE-FRONTAL TROUGH LOCATED OVER CENTRAL
AND SE VA. SKIES ARE MAINLY SUNNY AS OF 1430Z...EXCEPT FOR SOME
MID LEVEL CLOUDS OVERSPREADING THE FAR NORTHERN/NE SECTIONS OF THE
CWA. TEMPERATURES ARE RUNNING A FEW DEGREES WARMER THAN PAST FEW
DAYS AT THIS HR...MANY LOCATIONS ALREADY INTO THE UPPER 80S...WITH
LOWER 90S LIKELY BY THE NOON HOUR. WITH A W/NW WIND THE DEW PTS
ARE A FEW DEGREES LOWER HOWEVER...GENLY UPPER 60S/LOWER 70S RATHER
THAN THE LWR-MID 70S DURING THE AM HRS THE PAST 2 DAYS. SO WHILE
TODAY SHOULD BE THE HOTTEST DAY SO FAR THIS SEASON...HIGHS INTO
MID 90S ACRS MUCH OF THE REGION...HEAT INDICES SHOULD BE SIMILAR
TO THE PAST 2 DAYS...PEAKING IN THE UPPER 90S TO NEAR 100 F THIS
AFTN. ALSO...THE WINDS LOOK LIGHT ENOUGH FOR DIRECTIONS TO TURN
ONSHORE ACRS SE VA AREAS INCLUDING HAMPTON ROADS THIS AFTN (WHERE
TEMPS MAY ACTUALLY FALL BACK INTO THE 80S).

AS FOR PRECIPITATION CHANCES THIS AFTN...CONVECTION IS CURRENTLY
ONGOING OVER MUCH OF WV...AND WITH UPPER FLOW BEING FROM THE WNW
TO THE NW...THE STORMS WILL TEND TO MOVE TO THE ESE LATER TODAY.
THE COMBINATION OF THE APPROACH OF THE BACKDOOR FRONT AND
MODERATELY UNSTABLE CONDITIONS LATER THIS AFTN WILL SUPPORT
SCATTERED TSTMS...PROBABLY EARLIEST ACRS THE FAR NORTH...HOLDING
OFF UNTIL 19-20Z AND THEREAFTER FARTHER SOUTH. DEEP LAYER SHEAR
PROFILES ARE A LITTLE MORE FAVORABLE THAN THE PAST FEW DAYS...WITH
EFFECTIVE SHEAR OF 20-25 KT ACRS THE NE 1/3 OF THE CWA LATE THIS
AFTN/EARLY THIS EVENING. THE SOMEWHAT DRIER AIRMASS AND WNW LOW
LEVEL FLOW MAY ACT AS AN INHIBITING FACTOR TO SOME EXTENT...ESPECIALLY
ACRS THE SW 1/2 OF THE CWA WHERE POPS WILL BE CAPPED AT 30%...WHILE
40-50% POPS WILL BE MAINTAINED FARTHER NORTH AND EAST. THE OVERALL
SHEAR AND MID LEVEL LAPSE RATES APPEAR TOO WEAK FOR SEVERE/DAMAGING
WX TODAY...BUT THESE NW FLOW EVENTS OFTEN BRING INTENSE LIGHTNING
AND AT LEAST SOME POTENTIAL FOR STRONG DOWNBURST WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
UPR FLO TURNS TO THE NW TNGT INTO SUN...AS SHORTWAVE ENERGY MOVES
THRU THE NE CONUS...AND DRIVES THE BACKDOOR COLD FRONT THRU THE
REGION. HAVE KEPT HIGHEST POPS THIS EVENG INTO TNGT...WITH BETTER
FORCING AND LOW LEVEL CONVERGENCE WITH THE FRONT (POPS CAPPED AT
40-50% FOR NOW). NO SEVERE TSTMS EXPECTED...BUT A GREATER
COVERAGE OF STORMS WILL LEAD TO A BETTER CHC FOR ANY ONE LOCATION
AT RECEIVING STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. WILL CARRY
HIGH CHC POPS THRU THE EVENING...AND LINGER AT LEAST 20% POPS
LATER TNGT INTO SUN MORNG...WITH THE SFC FRONT STALLING ACRS THE
AREA. LOWS TNGT IN THE UPR 60S TO LWR 70S.

HIGHEST POPS WILL SHIFT FARTHER INLAND INTO THE PIEDMONT FOR SUN
AFTN INTO SUN EVENG...AS FRONTAL BOUNDARY BECOMES NEARLY
STATIONARY OVR THIS AREA...DUE TO WINDS TURNING TO THE NE-E-SE.
THUS...HIGHS ON SUN WILL BE COOLER...RANGING FM THE MID 80S TO LWR
90S. MORE HEAT RETURNS ON MON...AS SFC FLO TURNS BACK TO THE SSW.
SLGT CHC TO CHC POPS FOR AFTN/EVENG SHOWERS AND TSTMS...WITH
HIGHEST POPS OVR THE NRN THIRD OF THE REGION. HIGHS WILL RANGE FM
THE UPR 80S NEAR THE COAST TO THE MID 90S WELL INLAND.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AREA REMAINS UNDER THE INFLUENCE OF UPR RIDGE THROUGHOUT THE
EXTENDED PERIOD...ALTHOUGH RIDGE FLATTENS OVER TIME. FLATTENING OF
UPR RIDGE ALLOWS WEAK FRONTS TO DROP INTO REGION DURING THE
PERIOD...WHICH WILL PROVIDE A FOCUS FOR SHWRS/TSTMS EACH DAY DURING
THE EXTENDED. ALTHOUGH MOST SHWRS/TSTMS WILL OCCUR DURING THE
DIRUNALLY FAVORED AFTERNOON/EVENING TIME FRAME...PRECIPITATION
LINGERING INTO THE OVERNIGHT PERIODS IS NOT OUT OF THE QUESTION.
TEMPS DURING THE PERIOD WILL CONTINUE TO BE AT OR ABOVE
NORMAL...WITH HIGHS IN THE 85 TO 94 DEGREE RANGE...COOLEST ACROSS
THE DELMARVA AND NEAR THE OCEAN/BAY. MIN TEMPS GENERALLY WITHIN A
FEW DEGREES OF 70.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
WDLY SCATTERED TSTMS MAY IMPACT THE TERMINALS THRU 02Z THIS
EVENING AS A WEAK COLD FRONT SLOWLY SAGS SOUTH THRU THE NORTHERN
MID-ATLANTIC. HOWEVER...TIMING THESE STORMS WILL BE A
CHALLENGE...SO WILL NOT INCLUDE PREDOMINATE TS AT ISSUANCE TIME AT
ANY ONE TAF SITE. OVERALL...EXPECT MAINLY VFR CONDITIONS AT ALL
TERMINALS THROUGH MIDDAY SUNDAY (OUTSIDE OF LOWER VSBY/CIGS IN
TSTMS).

LOOKING AHEAD...MORE CONVECTION IS POSSIBLE ON SUNDAY AS THE
FRONTAL BOUNDARY LINGERS ALONG THE MID-ATLANTIC COAST. ADDITIONAL
BOUTS OF AFTN/EVE SHOWERS AND TSTMS WILL BE POSSIBLE EARLY NEXT
WEEK. SOME VSBY AND CEILING RESTRICTIONS WILL OCCUR WITHIN THE
CONVECTION.

&&

.MARINE...
SW FLOW OF 10 TO 15 KT CONTINUES THIS MORNING AS THE BERMUDA HIGH
PRESSURE SYSTEM REMAINS IN PLACE OVER THE SERN US. MEANWHILE...TO
THE NORTH...A COLD FRONT IS SLIDING SE ACROSS PA. THIS FRONT WILL
PUSH INTO THE NRN WATERS THIS AFTERNOON...BUT WILL BE WEAKENING AS
IT RUNS INTO THE BERMUDA HIGH. SOME SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE WITH THE FRONT. EXPECT THE WINDS TO
SHIFT TO THE NORTH BEHIND THE FRONT...AS IT DROPS THROUGH THE
WATERS SATURDAY NIGHT...BUT SHOULD REMAIN IN THE 10 TO 15 KT
RANGE...BELOW SCA LEVELS.

THE FLOW WILL TURN TO THE EAST ON SUNDAY AS THE BOUNDARY THAT MOVED
INTO THE AREA TURNS AND BEGINS TO RETREAT TO THE NORTHEAST ON SUNDAY
INTO MONDAY AS THE BERMUDA HIGH STRENGTHENS.  BY MONDAY THE FLOW
WILL AGAIN BE FROM THE SOUTH AND SOUTHWEST WITH THE BERMUDA HIGH
PRESSURE BACK INTO CONTROL OF THE WEATHER ACROSS THE MID ATLANTIC
STATES. BUT WIND SPEEDS THROUGH THE PERIOD WILL BE 5-15
KTS...REMAINING BELOW SCA LEVELS. WITH THE LIGHTER WINDS AND
CHANGING DIRECTIONS SEAS SHOULD BE BETWEEN 2-4 FT IN THE COASTAL
WATERS AND 1-2 FT IN THE CHESAPEAKE BAY AND ALBEMARLE SOUND.

&&

.CLIMATE...
CONTINUED HOT TODAY...LOWS EARLY THIS MORNING HAVE TENTATIVELY SET
A RECORD HIGH MIN AT RIC/ORF/SBY...BUT WILL NOT ISSUE ANY RER
PRODUCTS AS THESE TEMPERATURES WILL NEED TO STAND FOR THE CALENDAR
DATE (AND COULD DROP A FEW DEGREES IN SCATTERED TSTMS LATER
TODAY/THIS EVENING).

* STATION......REC HI MIN...(SAT 6/13)......REC HIGH:

* RICHMOND.....75 F/2005..(MIN 76 SO FAR)...98 F (1954)
* NORFOLK......74 F/2010..(MIN 77 SO FAR)...96 F (2013)
* SALISBURY....73 F/2010..(MIN 74 SO FAR)...95 F (1938)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/TMG
SHORT TERM...LKB/TMG
LONG TERM...WRS
AVIATION...ESS/JDM
MARINE...ESS
CLIMATE...AKQ
Hazardous weather outlook, Jun 13, 3:57 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 AM EDT SAT JUN 13 2015

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-140900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
457 AM EDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

The radar

The Norfolk radar (KAKQ), 128 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
June 13, 2:03 PM EST
Where
Prince Edward County, 3.83 mi SSE of Farmville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.300, -78.400

Large tree was split in two, and a roof was blown off an airplane hangar which destroyed an Air Conditioner Unit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587329.